Flash Flood, Morgan
- When
- January 4, 7:30 PM CST to 10:10 PM CST
- Where
- Morgan County, 3 mi NW of Gravois Mills
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.317, -92.817
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Morgan County, numerous roads and low lying areas were inundated and impassable by motorists countywide.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Morgan County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected by flooding include, a section of Ritchey Road one half of a mile from the intersection with MM where a water rescue was performed and two occupants acquired injuries and hypothermia, and several low water crossing countywide.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 4, 3:51 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
351 PM CST TUE JAN 4 2005
.DISCUSSION...
SHORT TERM (NOW THROUGH THURSDAY NIGHT)...
UNFORTUNATELY THE FORECAST IN THE NEAR TERM REMAINS QUITE
CHALLENGING. 20Z SUBJECTIVE SURFACE ANALYSIS SHOWED A WARM FRONT
SNAKING EAST NORTHEAST FROM JUST SOUTH OF TULSA ACROSS NORTHERN
ARKANSAS. STRONG PRESSURE FALLS OF 3-5MB/3HR WERE NOTED TO THE NORTH
OF THIS WARM FRONT ACROSS SOUTHERN MISSOURI...SO WOULD ANTICIPATE
THE WARM FRONT TO TRY AND INCH ITS WAY NORTHWARD THIS EVENING IN THE
WAKE OF THE LARGE SHIELD OF WARM AIR ADVECTION PRECIP THAT IS MOVING
OUT OF CENTRAL MISSOURI.
LOW LEVEL OBVIOUSLY STILL VERY MOIST AND AS WARM FRONT TRIES TO INCH
ITS WAY NORTHWARD WOULD ANTICIPATE CIGS TO FALL THIS EVENING WITH
STRATUS PROBABLY BUILDING DOWN INTO AREAS OF DENSE FOG THIS EVENING.
FOG WILL PROBABLY BE MOST PREVALENT OVER THE HIGHER ELEVATIONS OF
THE OZARKS PLATEAU...BUT WILL INCLUDE AREAS OF FOG/DRIZZLE
THROUGHOUT THE CWA THIS EVENING.
MAJORITY OF THE CWA HAS SEEN RAINFALL AMOUNTS TODAY OF 1 TO LOCALLY
OVER 3 INCHES...WHICH HAS RESULTED IN FLOODING OF THE TYPICAL LOW
LYING AREAS. HEAVIEST RAINFALL AND FLOODING TODAY WAS OVER GENERALLY
SOUTH OF HIGHWAY 60...SO WITH ANOTHER BATCH OF MODERATE/HEAVY RAIN
LIKELY TO DEVELOP LATE TONIGHT INTO WEDNESDAY MORNING DECIDED TO
EXPAND THE FLOOD WATCH TO INCLUDE THE ENTIRE CWA. COULD PROBABLY
PUSH THE START TIME OF THE FLOOD WATCH BACK TO AFTER MIDNIGHT...BUT
WITH FLOODING ONGOING ATTM DECIDED TO LET IT RIDE AS IS.
NEXT CONCERN TONIGHT IS WITH THE POTENTIAL FOR ZR IN OUR FAR
NORTHWEST COUNTIES. NO FREEZING PRECIPITATION IS EXPECTED WITH THIS
FIRST BATCH OF PRECIPITATION BEFORE IT LIFTS OUT THIS EVENING. AS
THE SECOND ROUND OF PRECIPITATION DEVELOPS LATE TONIGHT THERE IS
SOME POTENTIAL FOR TEMPERATURES TO DIP TO NEAR FREEZING. WOULD
ANTICIPATE THE MAJORITY OF THE ICING TO REMAIN NORTH AND NORTHWEST
OF OUR CWA...BUT IT WILL BE A CLOSE CALL SO SAW NO NEED TO CHANGE
THE ADVISORY. IF ANYTHING...IT DOES LOOK LIKE TEMPS IN CRAWFORD
COUNTY WILL BE ROUGHLY THE SAME AS BOURBON/VERNON...SO AN ARGUMENT
COULD BE MADE TO INCLUDE CRAWFORD COUNTY AS WELL...BUT GIVEN THE
UNCERTAINTY WOULD RATHER JUST SIT ON THINGS FOR NOW AND BRIEF THE
ONCOMING SHIFT OF MY CONCERNS. HAVE SHIFTED THE FREEZING RAIN AREA
IN THE GRIDS SOUTHWARD SOME TO INCLUDE PORTIONS OF CRAWFORD COUNTY.
CYCLONE SHOULD WRAP UP NICELY TOMORROW WITH PRECIPITATION PROBABLY
TAPERING OFF AND ENDING MANY AREAS DURING THE AFTERNOON AS A DRY
SLOT POKES INTO THE AREA. SFC FREEZING LINE SHOULD BE MOVING
SOUTHWARD AT ROUGHLY THE SAME TIME THE PRECIPITATION ENDS SO NOT
ANTICIPATING MOST AREAS TO SEE A CHANGE OVER FROM RAIN BEFORE THE
PRECIPITATION ENDS.
DRY AND SEASONABLE CONDITIONS ARE EXPECTED IN THE WAKE OF THIS
SYSTEM THURSDAY.
IZZI
LONG TERM (FRIDAY THROUGH TUESDAY)...
MILDER WEATHER WILL RETURN DURING LATE WEEK AS A ZONAL UPPER PATTERN
SETS UP. RETURN SURFACE FLOW AROUND THE DEPARTING SURFACE HIGH WILL
PUSH TEMPERATURES BACK ABOVE NORMAL FRIDAY AND BRING INCREASING
MOISTURE LEVELS NORTHWARD. MINOR SHORTWAVES WILL RIDE THROUGH THE
ZONAL FLOW AND INTERACT WITH DEEPENING MOISTURE TO PRODUCE A CHANCE
OF RAIN LATE FRIDAY INTO SATURDAY. UNCERTAINLY EXIST ON THE TIMING
AND STRENGTH OF THESE SYSTEMS BUT HAVE MADE LITTLE CHANGE TO THE
EXTENDED FORECAST AT THIS TIME.
FOSTER
&&
.AVIATION...
FOR THE 18Z TAFS...WIDESPREAD IFR CONDITIONS WILL PREVAIL THROUGH
WEDNESDAY MORNING AT THE SPRINGFIELD AND JOPLIN TERMINALS. CEILINGS
WILL GENERALLY BE NEAR 500 FEET WITH VISIBILITIES IN THE 2 TO 4 MILE
RANGE IN RAIN AND FOG. A FEW THUNDERSTORMS WILL BE EMBEDDED IN THE
RAIN.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
VERSAILLES LINE.
FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON COUNTY.
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 612 PM CST TUE JAN 4 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 612 PM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. FLOODING: AREAS OF MODERATE TO LOCALLY HEAVY RAIN WILL OCCUR THIS EVENING...GENERALLY ALONG AND NORTHWEST OF A LINE FROM CASSVILLE TO ROLLA THIS EVENING...WITH THE HEAVIEST RAIN OCCURRING OVER SOUTHEAST KANSAS AND COUNTIES ALONG THE WESTERN MISSOURI STATE LINE NORTHEAST TO ELDON AND VERSAILLES. THIS WILL AGGRAVATE ALREADY EXISTING FLOODING ACROSS THE REGION. NUMEROUS LOW WATER CROSSINGS ARE FLOODED ACROSS THE REGION. DENSE FOG: AREAS OF DENSE FOG WILL OCCUR...MAINLY ALONG AND SOUTH OF STATE HIGHWAY 60 WHICH IS NORTH OF WARM FRONT LIFTING NORTH FROM ARKANSAS. THE VISIBILITY WILL BE NEAR ZERO IN SOME AREAS...ESPECIALLY FROM THE SPRINGFIELD AREA SOUTH TO THE ARKANSAS STATE LINE...AND EAST OF SPRINGFIELD TO THE HOUSTON AND WEST PLAINS AREAS. FREEZING RAIN: TEMPERATURES MAY FALL TO AROUND FREEZING TONIGHT NORTHWEST OF A VERSAILLES TO PITTSBURG KANSAS LINE. IF TEMPERATURES DO GET THIS COLD THEN SOME ICE COULD ACCUMULATE...MAINLY ON ELEVATED SURFACES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL MODERATE TO HEAVY RAINFALL IS POSSIBLE EARLY WEDNESDAY...WHICH COULD LEAD TO ADDITIONAL FLOODING. ALSO...TEMPERATURES WILL REMAIN NEAR FREEZING OVER FAR NORTHWEST PORTIONS OF THE OUTLOOK AREA...SO SOME ADDITIONAL ICE ACCUMULATIONS ARE POSSIBLE THERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. IZZI/DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 6 SE CASSVILLE 36.62N 93.79W
01/04/2005 BARRY MO LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 76. REPORTED BY LAW
ENFORCEMENT.
0300 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
01/04/2005 STONE MO LAW ENFORCEMENT
FLOODED ROADS
0300 PM FLASH FLOOD 2 W VERONA 36.97N 93.84W
01/04/2005 LAWRENCE MO LAW ENFORCEMENT
LOW WATER CROSSING ON COUNTY ROAD 2220 FLOODED
0300 PM FLASH FLOOD 5 SW POTTERSVILLE 36.65N 92.09W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY MM CLOSED DUE TO FLOODING
0300 PM FLASH FLOOD 1 W MOODY 36.53N 92.00W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY 142 CLOSED DUE TO FLOODING
TERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM FLASH FLOOD NEOSHO 36.87N 94.37W
01/04/2005 NEWTON MO LAW ENFORCEMENT
STREET FLOODING.
TERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 PM FLASH FLOOD 2 E DEERFIELD 37.83N 94.48W
01/04/2005 VERNON MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY 54
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 1 SE ASBURY 37.27N 94.61W
01/04/2005 JASPER MO LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CST TUE JAN 04 2005
...FLOODING REPORTS THROUGH 530 PM...
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD SHELL KNOB 36.63N 93.63W
01/04/2005 BARRY MO LAW ENFORCEMENT
HIGHWAY 39 NEAR SCHELL KNOB IMPASSABLE DUE TO HIGH WATER.
0957 AM FLASH FLOOD 3 S GAINESVILLE 36.56N 92.43W
01/04/2005 OZARK MO LAW ENFORCEMENT
LOW WATER CROSSING ON ROUTE T 5 MILES EAST OF HWY 5
CLOSED.
1040 AM FLASH FLOOD CASSVILLE 36.68N 93.87W
01/04/2005 BARRY MO LAW ENFORCEMENT
SIGNIFICANT STREET FLOODING IN CASSVILLE
1130 AM FLASH FLOOD 3 NW GALENA 36.83N 93.51W
01/04/2005 STONE MO LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 13 BETWEEN ELSEY AND GALENA
1130 AM FLASH FLOOD 6 SE CASSVILLE 36.62N 93.79W
01/04/2005 BARRY MO LAW ENFORCEMENT
WATER FLOWING OVER HIGHWAY 76. REPORTED BY LAW
ENFORCEMENT.
1150 AM FLASH FLOOD AVA 36.95N 92.65W
01/04/2005 DOUGLAS MO PUBLIC
STATE HIGHWAYS FF AND Y FLOODED. HUNTER, TURKEY AND
COWSKIN CREEKS OUT OF BANKS.
0120 PM FLASH FLOOD 2 NW FORDLAND 37.19N 92.98W
01/04/2005 WEBSTER MO EMERGENCY MNGR
PANTHER CREEK HAS FLOODED LOCATIONS EAST OF N. IRON
MOUNTAIN ROAD NEAR FORDLAND.
0120 PM FLASH FLOOD 1 N NORTHVIEW 37.29N 93.00W
01/04/2005 WEBSTER MO EMERGENCY MNGR
LOW WATER CROSSING FLOODED JUST NORTH OF I-44 ON
GREENWOOD ROAD
0240 PM FLASH FLOOD NOEL 36.55N 94.48W
01/04/2005 MCDONALD MO LAW ENFORCEMENT
WATER RESCUE ON THE ELK RIVER NEAR NOEL...WATER
CONTINUES TO RISE ON THE ELK RIVER.
0300 PM FLASH FLOOD 5 SW POTTERSVILLE 36.65N 92.09W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY MM CLOSED DUE TO FLOODING
0300 PM FLASH FLOOD 2 W VERONA 36.97N 93.84W
01/04/2005 LAWRENCE MO LAW ENFORCEMENT
LOW WATER CROSSING ON COUNTY ROAD 2220 FLOODED
0300 PM FLASH FLOOD REEDS SPRING 36.75N 93.38W
01/04/2005 STONE MO LAW ENFORCEMENT
FLOODED ROADS
0300 PM FLASH FLOOD 1 W MOODY 36.53N 92.00W
01/04/2005 HOWELL MO LAW ENFORCEMENT
HIGHWAY 142 CLOSED DUE TO FLOODING
0337 PM FLASH FLOOD NEOSHO 36.87N 94.37W
01/04/2005 NEWTON MO LAW ENFORCEMENT
STREET FLOODING.
0345 PM FLASH FLOOD 2 E DEERFIELD 37.83N 94.48W
01/04/2005 VERNON MO LAW ENFORCEMENT
1 FOOT OF WATER OVER HIGHWAY 54
0430 PM FLASH FLOOD 1 SE ASBURY 37.27N 94.61W
01/04/2005 JASPER MO LAW ENFORCEMENT
SEVERAL COUNTY ROADS FLOODED.
IZZIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CST TUE JAN 04 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 S CAMDENTON 37.97N 92.75W
01/04/2005 CAMDEN MO LAW ENFORCEMENT
A LAKE ROAD NEAR HIGHWAY 5 IMPASSIBLE.
0540 PM FLASH FLOOD 2 W BONA 37.55N 93.72W
01/04/2005 DADE MO LAW ENFORCEMENT
FLOODING OVER STATE HIGHWAY 215.
0545 PM FLASH FLOOD 3 E SYLVANIA 37.50N 93.98W
01/04/2005 DADE MO LAW ENFORCEMENT
FLOODING ON HIGHWAYS 97 AND E.
0550 PM FLASH FLOOD 2 N CLIMAX SPGS 38.13N 93.05W
01/04/2005 CAMDEN MO LAW ENFORCEMENT
LOW WATER CROSSING INUNDATED AND IMPASSIBLE.
IZZIThe Springfield radar (KSGF), 131 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 flash flood, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435420, 5435421, 5435422, 5435423.